|LETTER TO EDITOR
|Year : 2018 | Volume
| Issue : 2 | Page : 186-187
Capecitabine-induced tongue hyperpigmentation
Chaturbhuj Ramanand Agrawal1, Silky Kothiwal2
1 Rajiv Gandhi Cancer Institute and Research Centre, New Delhi, India
2 Department of Obstetrics and Gynecology, Babasaheb Ambedkar Government Hospital, New Delhi, India
|Date of Web Publication||18-May-2018|
Dr. Chaturbhuj Ramanand Agrawal
Department of Medical Oncology, Rajiv Gandhi Cancer Institute and Research Centre, Sector 5, Rohini, New Delhi
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Agrawal CR, Kothiwal S. Capecitabine-induced tongue hyperpigmentation. Indian J Health Sci Biomed Res 2018;11:186-7
Hyperpigmentation is a very frequent side effect of chemotherapy. The culprits for skin hyperpigmentation already described in literature include not only chemotherapeutic agents such as cyclophosphamide, busulfan, bleomycin, and fluorouracil but also targeted agents such as imatinib, nilotinib, and bortezomib., However, hyperpigmentation of tongue due to chemotherapeutic agents is uncommon. It is a neglected side effect of chemotherapeutic agents as most patients are asymptomatic, and most of the times, the pigmentation is noticed incidentally during brushing of teeth. The pathogenesis of underlying drug-related pigmentation can be because of drug or drug metabolite deposition in dermis and epidermis, enhanced melanin deposition with or without increase in melanocytes, and drug-induced postinflammatory changes in the mucosa alone in combination. Herein, we describe a the case of a female with breast cancer who developed asymptomatic tongue hyperpigmentation due to capecitabine as a part of her chemotherapeutic regime.
A 58-year-old female was diagnosed as a case of stage II carcinoma breast 5 years back. She underwent modified radical mastectomy for the same and final histopathology revealed a 3.2 cm × 3 cm infiltrating ductal carcinoma of the right breast. The tumor was estrogen receptor negative, while Her2/Neu was negative by fluorescence in situ hybridization. None of the sentinel nodes were positive out of total 10 nodes examined. She received adjuvant chemotherapy with docetaxel, adriamycin, and cyclophosphamide (TAC) regime for total six cycles followed by stringent follow-up. Two years later, she had relapse at mediastinal nodes and pulmonary metastasis. In view of patient preference for oral drug only for further treatment and cost constraints, she was started on palliative treatment with tablet capecitabine 1000 mg twice daily. After 3 months of treatment, the patient incidentally noticed black pigmentation on her tongue while brushing teeth [Figure 1]. The lesions were hyperpigmented, patchy, nonitchy, and involving both the lateral borders of tongue (Panel a and c) and undersurface of tongue (Panel b). Wide strip of hyperpigmentation was extending for around 3–4 cm at the right lateral border while for around 2–3 cm at the left lateral border of tongue sparing the tip. The buccal mucosa, hard palate, gingival, teeth, and lips were normal. The lesions were asymptomatic and there was no history of any similar lesions or any dermatological comorbidity in the past. Reevaluation with computed tomography chest revealed progressive lung lesion with increase in mediastinal nodes. In view of progressive disease, capecitabine was stopped and biopsy was planned for reassessment of hormonal and Her2/Neu status. One week later, she was reviewed in the outpatient department where oral examination revealed marked decrease in pigmentation over undersurface and both lateral borders of tongue (Panel d). By this time, >90% of hyperpigmentation has resolved with only barely measurable pigmentation being seen. At present, the patient is being evaluated for second-line chemotherapy after final biopsy and immunohistochemistry report.
|Figure 1: Tongue hyperpigmentation over both lateral borders of tongue (Panel A and C) and over undersurface of tongue (Panel B) due to capecitabine and decrease in pigmentation on drug withdrawal (Panel D)|
Click here to view
Tongue hyperpigmentation as a side effect of chemotherapeutic agent has been described with drugs such as adriamycin, cyclophosphamide, tegafur, and fluorouracil and targeted agents such as imatinib and other tyrosine kinase inhibitors. Another tyrosine kinase inhibitor, erlotinib, has reported association with black hairy tongue. In most cases, the underlying pathogenesis is not well understood and is likely to be different for different culprit drugs implicated. Possible mechanisms include drug stimulation of melanin synthesis, drug metabolites chelated with iron and as a direct result of drug breakdown products. Capecitabine is an oral congener of 5-fluorouracil used in several malignancies including those of breast, colon, rectum, and stomach. The most frequent cutaneous side effect associated with capecitabine is hand–foot syndrome. Other adverse effects reported include fatigue, weakness, bone marrow suppression, abdominal pain, and nausea and vomiting. Selective tongue hyperpigmentation occurring with capecitabine is a rare event and is usually unnoticed due to its asymptomatic nature. However, it does not require any active intervention, and most of the time, it subsides on its own on drug withdrawal. In our case, there was a marked decrease in hyperpigmentation within 1 week of drug discontinuation.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Koppel RA, Boh EE. Cutaneous reactions to chemotherapeutic agents. Am J Med Sci 2001;321:327-35.
Agrawal C, Kapoor R, Saini R. Rare occurrence of bortezomib-induced Sweet's syndrome in multiple myeloma. Int J Health Allied Sci 2016;5:178. [Full text]
Sreeja C, Ramakrishnan K, Vijayalakshmi D, Devi M, Aesha I, Vijayabanu B, et al.
Oral pigmentation: A review. J Pharm Bioallied Sci 2015;7:S403-8.
Casamiquela KM, Cohen PR. Chemotherapy-associated tongue hyperpigmentation and blue lunula. J Drugs Dermatol 2013;12:223-6.
Jeong JS, Lee JY, Kim MK, Yoon TY. Black hairy tongue associated with erlotinib treatment in a patient with advanced lung cancer. Ann Dermatol 2011;23:526-8.
Zekri J, Abdel-Ghany EM. Hyperpigmentation of the tongue, palms and soles: Rare side effect of capecitabine. J Cancer Res Ther 2013;1:226-9.
Li CC, Malik SM, Blaeser BF, Dehni WJ, Kabani SP, Boyle N, et al.
Mucosal pigmentation caused by imatinib: Report of three cases. Head Neck Pathol 2012;6:290-5.
Cassidy J, Twelves C, Van Cutsem E, Hoff P, Bajetta E, Boyer M, et al.
First-line oral capecitabine therapy in metastatic colorectal cancer: A favorable safety profile compared with intravenous 5-fluorouracil/leucovorin. Ann Oncol 2002;13:566-75.
Vasudevan B. An unusual case of capecitabine hyperpigmentation: Is hyperpigmentation a part of hand-foot syndrome or a separate entity? Indian J Pharmacol 2010;42:326-8.
] [Full text]